Is Your Medication Causing Neuropathy?

Posted by John Coppola on 06 Aug, 18


Peripheral neuropathy is a debilitating condition that affects over 22 million people in the United States and that number continues to climb. Previously, it was thought that only people with diabetes suffered from neuropathy but research, now tells us otherwise. In fact, there are a great many causes of peripheral neuropathy that have been revealed.

Do you know research has revealed that many prescription medications cause damage to the peripheral nerves resulting in the following symptoms:

  • Numbness
  • Burning
  • Tingling
  • Pins & Needles
  • Cramping in the calves or arms
  • Sharp, lightning bolt pain
  • Muscle Weakness
  • Loss of Balance

The nerve damage is caused by the toxic effect of certain medications. This type of peripheral neuropathy is referred to as Drug-Induced Neuropathy. This very serious complication can affect people of all ages and genders.

It’s important for you to be aware of which medications can lead to Drug-Induced Neuropathy and avoid them by using an alternative drug. You can’t rely upon your doctor to tell you. Unfortunately, most doctors are unaware of the multitude of drugs linked with causing or worsening peripheral neuropathy.

Familiarize yourself with the list of these medications, so you don’t accidentally fall victim to their effects.

ANTIBIOTICS

The family of Fluoroquinolone antibiotics are known as the most dangerous antibiotics on the market. So dangerous, in fact, that the FDA has issued 4 black box warnings and states openly, “ The risks of serious side-effects of Fluoroquinolones outweighs the benefits and these antibiotics should only be used in extreme emergencies when there is no other options.” (note- these antibiotics are also prescribed to our pets and are just as dangerous)

Fluoroquinolone Antibiotics

BRAND NAME

GENERIC

  • Cipro
  • Levaquin / Quixin
  • Avelox
  • Ocuflox / Floxin / Floxacin
  • Tequin
  • Noroxin
  • Ciprofloxacin
  • levofloxacin
  • moxifloxacin
  • ofloxacin
  • gatifloxacin
  • norfloxacin

Blood Pressure Medication

There are many different types of blood pressure meds that can potentially lead to damage or injury to peripheral nerves, however the most toxic classification are the Calcium Channel Blockers. As the name implies, this group of hypertensive medications block calcium from entering the cells. The problem with this approach is that nerves are extremely dependent on calcium to transmit their signals. Calcium Channel Blockers do not just block calcium from entering blood vessels, they block calcium from entering all cells within the body, especially nerve cells. If you are taking a calcium channel blocker, ask your doctor to switch it to a different form of hypertensive. Do not stop taking any medication without consulting with your doctor.

Calcium Channel Blockers

BRAND NAME

GENERIC

  • Norvasc
  • Cardizem /Tiazac
  • Adelat CC / Afeditab CR / Procardia
  • Sular
  • Calan / Verelan
  • Amlodipine
  • Diltiazem
  • Nifedipine
  • Nisoldipine
  • verapamil
  • Felodipine
  • Isradipine
  • Nicardipine

Cholesterol Lowering Medication

The most common cholesterol lowering medications on the market are Statins. 1 out of 4 people over age 45 are on a statin drug. Statins are extremely effective at lowering cholesterol but at a very high price. First, the protective outer covering of the peripheral nerve is made up of cholesterol molecules. Statins tear down the cholesterol protection around peripheral nerves, leading to extensive peripheral nerve damage. Secondly, statins have been shown to increase your risk of developing diabetes by 26 times. Statins have also been shown to impair your memory and can lead to Alzheimer’s. Thirdly, statins are linked with causing many different types of cancers.

Statin Medications

BRAND NAME

GENERIC

  • Lipitor
  • Lescol
  • Zocor
  • Crestor
  • Mevachor / Altocor
  • Pravachol
  • Livalo
  • Atorvastatin
  • Fluvastatin
  • Simvasratin
  • Rosuvastatin
  • Lovastatin
  • Lravastatin
  • Pitavastatin

Autoimmune Drugs

Certain medications taken for autoimmune diseases have been shown to damage many parts of the peripheral nerve slowing down or impairing nerve transmission (signals) to preventing communication.

BRAND NAME

GENERIC

  • Enbrel
  • Remicade
  • Arava
  • Etanercept
  • Infliximab
  • Leflunomide

Seizure Medications

Many seizure medications can cause or worsen peripheral nerve damage

BRAND NAME

GENERIC

  • Neurontin
  • Tegretol
  • Dilantin
  • Luminal
  • Gabapentin
  • Carbamazepine
  • Phenytoin
  • Phenobarbital

HIV / AIDS drugs

These medications damage peripheral nerves by damaging the mitochondria within the nerve cell. Mitochondria help convert nutrients into energy or food source for the nerve cells.

BRAND NAME

GENERIC

  • Videx
  • Emtriva
  • Zerit
  • Truvada
  • Didanosine
  • Emtricitabine
  • Stuvadine
  • Tenofovir and Emtricitabine

Chemotherapy

All people who undergo chemotherapy are at an increased risk for developing peripheral neuropathy; however, platinum based chemotherapeutic drugs carry a 90% incidence of causing peripheral neuropathy.

Platinum-Based Chemotherapy Drugs

BRAND NAME

GENERIC

  • Eloxatin
  • Paraplatin / Paraplatin Nova Plus
  • Platinol – AQ
  • Aqupla
  • Oxaliplatin
  • Carboplatin
  • Cisplatin
  • Nedaplatin

This list should serve as a reference tool for you. Never stop taking any medication that your doctor has prescribed without consulting him/her and devising a transition plan.


This blog has been provided by Dr. John Coppola, D.C. and Dr. Valerie Monteiro, D.C. Dr. Coppola and Dr. Monteiro are the founders of the San Antonio Neuropathy Center, and Precision Sport & Spine. They are the leading experts in the field of neuropathy and specifically drug free nerve repair. They are the authors of the critically acclaimed book "Defeat Neuropathy Now .... In Spite of Your Doctor. The doctors have over 25 years of clinical experience.

If you would like to reach the doctors regarding a specific health problem, you may email them at [email protected].